Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Charleston, WV

March 19, 2020Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Mar 19, 2020, 6:21 AM EDT for Washington County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 6:21 AM EDT (10:21 UTC)
Expired
Mar 19, 2020, 10:15 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Washington County, OH

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WGUS51 KRLX 191021
FFWRLX
OHC167-191415-
/O.NEW.KRLX.FF.W.0004.200319T1021Z-200319T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
621 AM EDT Thu Mar 19 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Washington County in southeastern Ohio...

* Until 1015 AM EDT.

* At 621 AM EDT, the gauge at the Little Muskingum River at 
  Bloomfield indicated the river level was at 15.9 feet, close to 
  its 16 foot bankful stage, and rising. Between 1 and 1.5 inches of 
  rain fell last night. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Matamoras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3954 8104 3939 8129 3940 8138 3961 8128
      3961 8126 3958 8126 3957 8104

FLASH FLOOD...RADAR INDICATED

$$

TRM
1 follow-up statement
451 
WGUS71 KRLX 191300
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
900 AM EDT Thu Mar 19 2020

OHC167-191415-
/O.CON.KRLX.FF.W.0004.000000T0000Z-200319T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
900 AM EDT Thu Mar 19 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT THIS 
MORNING FOR NORTHEASTERN WASHINGTON COUNTY...

At 900 AM EDT, Between 1 and 1.5 inches of rain fell last night. 
This is causing flooding along the Little Muskingum River.

HAZARD...Flooding caused by heavy rain.

SOURCE...Gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Bloomfield and Matamoras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3954 8104 3939 8129 3940 8138 3961 8128
      3961 8126 3958 8126 3957 8104

FLASH FLOOD...RADAR INDICATED

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 5:32 AM EDT, 49 minutes earlier.

Area forecast discussion, Mar 19, 5:32 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
532 AM EDT Thu Mar 19 2020

.SYNOPSIS...
A frontal boundary waffles back and forth today, followed by a
cold front Friday. High pressure late Saturday/Saturday night.
Another system late Sunday/Monday, and again midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM Thursday...

At the time of this issuance, the bulk of the heavy rain in
accordance with a shortwave has departed to the east, leaving
behind one last sliver of showers pressing east of the Ohio
River. Observations upstream in Ohio depict surface winds
veering out of the northwest, insinuating this last line of
showers denotes the location of the slow moving frontal
boundary. The front is then progged to shift northward and stall
in close proximity to the forecast area today. Southwest flow
will remain in control, prompting another warmer than normal
afternoon in the 70s for majority of the CWA, aside from the
higher elevations.

POPs will taper off this morning, but the atmosphere will remain
juiced up for an additional round of heavy rain Thursday
evening. Low pressure emerging out of the Central Plains will
strengthen during the day today, with a tail of showers and
thunderstorms forming on the eastern extent of the disturbance. The
break from rain during the late morning/early afternoon will
help ramp up instability over the region in time for
precipitation to return once more into the Ohio River Valley
region. A few strong thunderstorms may arise in our southeast
Ohio Counties late into the overnight hours Thursday, where SPC
has painted a Marginal Risk for high winds.

While most of the heavy rain is projected to fall just west of
us, we could see an additional half an inch to three quarters
of an inch of rain over an already soaked area in southeast
Ohio. Rain that fell last night created a few flooded spots and
we could see a few more arise tonight with localized heavy rain
due to passing thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 530 AM Thursday...

Widespread showers, some with heavy rain given pw values of 1.5
inches or better, scoot east across the area Friday, ahead of
an advancing cold front. This could pose a flood threat,
especially over the middle Ohio Valley, given antecedent
saturated and high stream flow conditions arising from rounds of
rainfall last night and, to some extent, late today and
tonight.

Friday afternoon, PW values decreases ahead of the cold front,
resulting in some clearing, which would in turn allow for
heating and increased instability. With strong shear, especially
deep layer shear, strong winds and hail are possible with
thunderstorms along and ahead of the advancing cold front, and
SPC has all but far southeastern portions of the forecast area
in a marginal risk for severe thunderstorms.

Rain slowly ends from northwest to southeast Friday night, as
the front pushes through, and upslope flow behind the front
allows showers linger in the mountains into early Saturday
morning. Clouds will linger much of the day Saturday, beneath a
stout post frontal inversion.

High pressure will bring some clearing from the north late
Saturday and Saturday night, only for clouds to increase again
on Sunday, ahead of another southern stream system ejecting out
of the U.S. southwest.

A warm end to the work week is followed by more seasonable
temperatures for the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 530 AM Wednesday...

Active weather continues next week. A southern stream low
pressure system passes south of the area Sunday night into
Monday, with rain likely, at least south and east of the Ohio
River. Snow is possible in the mountains Sunday night into
Monday morning, given saturation into the ice crystal if not
dendritic growth region, and surface temperatures across the
higher terrain sufficiently low on the exiting chilly air mass
lingering there per cold air damming.

Even as the precipitation diminishes from west to east Monday,
clouds linger, and low clouds or fog are likely Monday night, in
a post rain light flow environment.

We may be able to sneak in a dry Tuesday, at least to start,
before yet another in a series of southern stream systems
ejecting out of the U.S. southwest, scoots through midweek.

Central guidance reflects a warming trend next week, after a
near normal start on Monday.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 200 AM Thursday...

Radar depicts majority of the heavy rain has pushed
northeastward, leaving behind light showers for the next few
hours. OPted to cover the possibility of brief reductions due to
rain with tempo groups until around 09Z, then concluding precip
with -DZ at a few sites before sunrise. Ceilings collapse as the
night wears on with pockets of IFR or worse at most, if not all
terminals. Conditions gradually improve this afternoon amid
additional showers crossing through the region. The conclusion
of the period is expected to be widespread VFR, but lowering
ceilings loom to the north early Friday morning.

Low level wind shear still poses a concern early this morning as
a strong jet sits overhead. Continued the trend of coding up
LLWS at all terminals for the next several hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Varying ceiling restrictions from the
forecast is possible during the overnight hours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 03/19/20
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EDT 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    L    M    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    M    H    M    H    H    M    H    H    L    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 06Z FRIDAY...
Brief IFR possible in thunderstorms Friday afternoon and
evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...MEK
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Mar 19, 6:07 AM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
607 AM EDT Thu Mar 19 2020

OHZ066-067-075-076-083>087-201015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for southeast Ohio.

.DAY ONE...Today and Tonight.

Showers later today through tonight may be heavy. Stream rises
and high water are possible. There is a marginal risk for excessive
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday may bring heavy rainfall.
Thunderstorms Friday afternoon may also bring strong to isolated
damaging wind gusts. There is marginal risk for severe thunderstorms
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-WVZ005>011-013>020-024>032-039-040-519>526-201015-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for northeast Kentucky and much
of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday may bring heavy rainfall.
Thunderstorms Friday afternoon into Friday evening may also bring
strong to isolated damaging wind gusts. There is marginal risk for
severe thunderstorms Friday afternoon into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ033-034-515>518-201015-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday into Friday night may bring heavy
rainfall. Thunderstorms Friday afternoon into Friday evening may also
bring strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-201015-
Dickenson-Buchanan-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday into Friday night may bring heavy
rainfall. There is a marginal risk for excessive rainfall.
Thunderstorms Friday afternoon into Friday evening may also bring
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Mar 19, 12:50 AM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 AM EDT Thu Mar 19 2020

OHZ066-067-075-076-083>087-191100-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
INCLUDING THE CITIES OF NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
IRONTON, LAKE VESUVIUS, AND SOUTH POINT
1250 AM EDT Thu Mar 19 2020

Heavy rain across southeast Ohio last evening was causing stream
rises. Anywhere from three quarters to one and a quarter inches of
rain had fallen.

Excessive runoff from heavy rainfall will cause elevated
levels on small creeks and streams, and ponding of water on
country roads and farmland along the banks of creeks and streams.

Do not drive your vehicle into areas where the water covers the
roadway. It is especially hard to tell the depth of the water at
night.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:29 PM EDTSpecial Weather StatementRLXAthens, Meigs, Morgan, Washington46 min
Mar 19, 12:31 AM EDTFlash Flood WarningRLXWashington10 hr
Mar 19, 2:04 AM EDTFlash Flood WarningRLXAthens, Meigs9 hr
Mar 19, 9:54 AM EDTAreal Flood WarningRLXAthens, Meigs17 hr
Mar 19, 10:44 AM EDTAreal Flood WarningRLXWashington18 hr
Mar 19, 10:48 AM EDTAreal Flood WarningRLXWashington14 hr

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.